Tunnel complexes of 3-manifolds

Yuya Koda

Research output: Contribution to journalArticlepeer-review


For each closed 3-manifold M and natural number t, we define a simplicial complex Tt(M), the t-tunnel complex, whose vertices are knots of tunnel number at most t. These complexes have a strong relation to disk complexes of handle bodies. We show that the complex Tt(M) is connected for M the 3-sphere or a lens space. Using this complex, we define an invariant, the t-tunnel complexity, for tunnel number t knots. These invariants are shown to have a strong relation to toroidal bridge numbers and the hyperbolic structures.

Original languageEnglish
Pages (from-to)417-447
Number of pages31
JournalAlgebraic and Geometric Topology
Issue number1
Publication statusPublished - 2011
Externally publishedYes

ASJC Scopus subject areas

  • Geometry and Topology


Dive into the research topics of 'Tunnel complexes of 3-manifolds'. Together they form a unique fingerprint.

Cite this